Renal cortical necrosis following a colonoscopy

Muhammad Hammadah, Lillian Gaber, Rajeev Raghavan

Research output: Contribution to journalArticle

Abstract

A 76-year old African-American male presented with profound renal failure within 2 weeks after a screening colonoscopy. Polyethylene glycol (PEG) was the sole oral preparatory agent. The significantly elevated lactate dehydrogenase (LDH) and biopsy findings were consistent with acute renal cortical necrosis (RCN). PEG is associated with AKI, but the exact mechanism is uncertain. PEG can be biodegraded to diethylene glycol (DEG), which is a nephrotoxic agent associated with RCN. Three months after presentation, the patient remains hemodialysis dependent

Original languageEnglish (US)
Pages (from-to)67-71
Number of pages5
JournalClinical Nephrology
Volume79
Issue number1
DOIs
StatePublished - Feb 19 2013

Keywords

  • Acute kidney injury
  • Diethylene glycol
  • Hemodialysis
  • Polyethylene glycol
  • Renal cortical necrosis

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'Renal cortical necrosis following a colonoscopy'. Together they form a unique fingerprint.

Cite this